16 Jan No Comments Neumeister Animal Hospital Education

temaril-plThere are several reasons why we ask pet owners to not give their pet ANY medication unless under the direct treatment of Doctor Neumeister or an other veterinarian. You may believe the ailment in your pet is one thing, but the doctor could find it to be something else altogether. The medication you were giving prior to diagnosis could be useless or even harmful, plus your pet might suffer until getting correct treatment.

This week a client brought in a 50 pound, 10-year-old Shar Pei. The owner had been treating the dog with Tylenol (Acetaminophen) because he assumed she had arthritis. Doctor Neumeister diagnosed the dog with Shar Pei fever.The symptoms of Shar Pei fever include fever, swelling, and pain in the hocks that usually resolves within two days. To learn more about Shar Pei fever click here. Fortunately the dog was only given small doses of Baby Tylenol, therefore the main disadvantage for the dog was the delay of diagnosis and correct treatment.

If the dog would have received a higher dose of Tylenol it could have been toxic or even deadly because its metabolism ( = mechanisms for breaking down and removing the drug from the body) differs from humans. Symptoms begin within hours of ingestion. They include depression (progressive), vomiting, abdominal pain, dark-colored urine and serum, and death. If you suspect that your dog ate Tylenol (or any other kind of medication) please call us IMMEDIATELY.

 

image_pdfimage_print